Oregon, 2012

Wildfire in Oregon, August 28 to 31, 2012

August 28 to 31, 2012 · NWS PDT · 1 event in 1 county or zone

The Parish Cabin Fire burned 6481 acres 12 miles northeast of Seneca, between August 28 and September 12. It was human caused.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Parish Cabin Fire burned 6481 acres 12 miles northeast of Seneca, between August 28 and September 12. It was human caused.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 28, 7:28 AM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 28, 7:28 AM PST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
828 AM PDT TUE AUG 28 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...UPPER LEVEL TROUGH TO
MOVE ACROSS AREA DURING NEXT 30 HOURS. CONVECTIVE PARAMETERS LOOK
WEAK AND MARGINAL ESPECIALLY AWAY FROM THE CASCADES. WILL LOWER
THUNDERSTORM COVERAGE IN CENTRAL OREGON FOR THIS EVENING. WILL ALSO
LOWER TEMPERATURE FORECAST FOR MOST AREAS TODAY AS MODELS SHOW
SEVERAL DEGREES OF LOW AND MID LEVEL COOLING. REST OF FORECAST OK.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS TO PREVAIL THROUGH 18Z
WEDNESDAY. EXPECT INCREASING MAINLY MID LEVEL CLOUDS TODAY THROUGH
EARLY EVENING FOLLOWED BY DECREASING CLOUDS OVERNIGHT. WINDS WILL
INCREASE FROM THE WEST THIS AFTERNOON WITH GUSTS ABOVE 20 KT AND
THEN SLOWLY SUBSIDE OVERNIGHT. 78

&&

.PREV DISCUSSION... /ISSUED 137 AM PDT TUE AUG 28 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL LOW AND
ELONGATED TROUGH WEST OF VANCOUVER ISLAND WILL MOVE TOWARDS THE
COAST TODAY. A WEAK DISTURBANCE ROTATING AHEAD OF THE LOW MAY
TRIGGER A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING NEAR THE
CASCADES. INSTABILITY PARAMETERS (LI AND CAPE/ELEVATED CAPE) ARE
LIMITED...BUT TERRAIN AND DAYTIME HEATING WILL ENHANCE LIFT AND ANY
THUNDERSTORMS THAT DEVELOP OVER THE CASCADES MAY DRIFT EAST INTO
CENTRAL OREGON AND WASHINGTON. AS THE TROUGH AND ASSOCIATED COLD
FRONT MOVE INLAND TONIGHT A FEW SHOWERS WILL SPREAD EAST. THE BEST
LIFT WILL REMAIN NORTH OF THE CWA SO POPS WILL BE LOW. THE MAIN
EFFECT WILL BE WIND AND LOWER TEMPERATURES WEDNESDAY BEHIND THE
FRONT. ANOTHER TROUGH WILL MOVE THROUGH WEDNESDAY AND KEEP HIGHER
WINDS ALOFT MIXING TO THE SURFACE...PARTICULARLY IN THE COLUMBIA
GORGE...KITTITAS VALLEY...AND COLUMBIA BASIN. WINDS WILL DECREASE
WEDNESDAY NIGHT AS PRESSURE GRADIENTS INCREASE.  COONFIELD

LONG TERM...THURSDAY THROUGH MONDAY.  GENERALLY WESTERLY FLOW AND
QUIET WEATHER IS EXPECTED THROUGH THE EXTENDED.  A TROUGH OF LOW
PRESSURE WILL MOVE ALONG THE CANADIAN BORDER FRIDAY THROUGH EARLY
SATURDAY WITH THE MOISTURE AND DYNAMICS TOO FAR NORTH TO AFFECT THE
FORECAST AREA.  THE MAIN EFFECT WILL BE SLIGHT COOLER TEMPERATURES
AGAIN ON SATURDAY.  TEMPERATURES WILL WARM SLIGHT SUNDAY AND MONDAY
AS WEST TO SOUTHWEST FLOW PREVAILS AND HEIGHTS RISE SLIGHTLY 93.

AVIATION...12Z TAFS. INCREASING CLOUDS TODAY AS A FRONTAL
BOUNDARY APPROACHES THE REGION. SCT-BKN 100-200 WILL LOWER TO
050-100 BY LATE AFTERNOON AND EVENING AND THEN CLOUDS WILL DECREASE
TO SCATTERED AFTER 10Z. WEST WINDS WILL BE INCREASING TO 10-20KT
WITH STRONGER GUSTS AT KDLS BY LATE AFTERNOON AND EVENING.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  79  53  77  48 /   0  20  10   0
ALW  83  58  78  53 /   0  20  20   0
PSC  84  55  81  47 /   0  20  10   0
YKM  81  50  79  51 /  10  20  10   0
HRI  81  55  79  48 /   0  20  10   0
ELN  80  54  75  49 /  10  20  10   0
RDM  78  40  75  35 /  10  20  10   0
LGD  81  55  75  40 /   0  10  10   0
GCD  85  46  75  44 /   0  10  10   0
DLS  81  56  77  51 /  10  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

79/93/93
Hazardous weather outlook, Aug 28, 4:37 AM PST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
537 AM PDT TUE AUG 28 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
537 AM PDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, EAST
     SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     OCHOCO-JOHN DAY HIGHLANDS

SMOKE FROM AREA WILDFIRES WILL CONTINUE PERSIST OVER THE AREA
THROUGH TODAY. AN UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE
THROUGH EASTERN WASHINGTON AND OREGON TONIGHT. A FEW THUNDERSTORMS
MAY FORM NEAR THE CASCADES AND MOVE EAST INTO SOUTH CENTRAL AND
SOUTHEASTERN WASHINGTON AND NORTH CENTRAL AND NORTHEASTERN OREGON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY WESTERLY FLOW WILL BE OVER EASTERN
WASHINGTON AND OREGON FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochoco-John Day Highlands

When
August 28, 1:00 PM PST to August 31, 11:59 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Park/Forest Service
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406860.